Georgia, 2009

Hail in Georgia, May 5, 2009

May 5, 2009 · NWS CAE · 1 event in 1 county or zone

Isolated severe storms moved through the CSRA and produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe storms moved through the CSRA and produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 5, 1:36 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, May 5, 1:36 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT TUE MAY 5 2009

.SYNOPSIS...
A WARM MOIST AIRMASS WILL CONTINUE OVER THE AREA SOUTH OF A FRONT
STALLED TO OUR NORTH.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
CAE CWA REMAINS IN THE WARM SECTOR SOUTH A FRONT IN NORTH
CAROLINA. WITH DEWPOINTS IN THE UPPER 60S TO AROUND 70 AND WEAK
UPPER IMPULSES...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE DEVELOPING THIS AFTERNOON BEHIND THE MAIN AREA OF STORMS THAT
MOVED THROUGH THE AREA THIS MORNING. THIS ACTIVITY SHOULD CONTINUE
THROUGH THE EVENING AND DIMINISH AFTER SUNSET. WILL CONTINUE 40
PERCENT CHANCE OF STORMS OVERNIGHT. PARAMETERS FOR SEVERE WEATHER
ARE MARGINAL SO DO NOT EXPECT OTHER THAN ISOLATED SEVERE REPORTS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/...
WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE SHORT TERM.
ABUNDANT LOW LEVEL MOISTURE...SUFFICIENT INSTABILITY...AND WEAK
DISTURBANCES ALOFT WILL KEEP THE THREAT OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST. A SHORT WAVE WILL MOVE ACROSS THE
AREA WED AFTERNOON AND NIGHT SO WILL GO WITH LIKELY POPS DURING
THIS PERIOD. BEHIND THIS WAVE...ACTIVITY WILL BE MAINLY SCATTERED
THURSDAY AFTERNOON AND EVENING. TEMPS WILL BE NEAR GUIDANCE VALUES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
FRONTAL BOUNDARY REMAINS STALLED TO OUR NORTH THROUGH SATURDAY AND
IS THEN FORECAST TO SLIDE SOUTH THROUGH THE STATE SUNDAY AND
SUNDAY NIGHT. FRONT FORECAST TO STALL OVER SOUTHERN PART OF CWA
AND THEN MOVE NORTH AGAIN AS A WARM FRONT ON TUESDAY. WITH FRONT
NEAR THE AREA THROUGH THE PERIOD IT APPEARS THAT SUFFICIENT
ATMOSPHERIC MOISTURE WILL REMAIN AND DIURNAL INSTABILITY WILL
RESULT IN SLIGHT CHANCE TO CHANCE POPS INTO TUESDAY FOR MAINLY
AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON EXTENDING FROM
CSRA NORTHEAST ACROSS THE EASTERN MIDLANDS WHERE CEILINGS MAINLY
MVFR AND LOWER IN LOCALLY HEAVY RAIN. OTHER SCATTERED SHOWERS
DEVELOPING ACROSS CENTRAL SOUTH CAROLINA. WEAK MID LEVEL
DISTURBANCE EXPECTED TO ENHANCE CONVECTION LATE THIS AFTERNOON AND
DURING THE EVENING. SO MORE THUNDERSTORMS EXPECTED...WITH THE TAF
SITES PROBABLY HAVING LOWER CEILINGS/VISIBILITY AT TIMES. WITH LOW
TO MID LEVEL MOISTURE REMAINING HIGH AFTER 06Z...CONFIDENCE HIGH
FOR LOW STRATUS/STRATO-CU TO DEVELOP TOWARD MORNING WITH
WIDESPREAD IFR/MVFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY
OCCUR THROUGH THURSDAY ASSOCIATED WITH THE FRONT STALLED NEAR THE
REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 5, 5:06 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT TUE MAY 5 2009

GAZ040-063>065-077-SCZ018-025>031-035>038-041-062215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
606 PM EDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ015-016-020>022-062215-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-
606 PM EDT TUE MAY 5 2009

...TORNADO WATCH 246 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 5, 5:37 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT TUE MAY 5 2009

SCZ020-021-052330-
FAIRFIELD-NEWBERRY-
637 PM EDT TUE MAY 5 2009

...A DANGEROUS THUNDERSTORM MAY MOVE INTO NORTH NEWBERRY COUNTY
AND FAIRFIELD COUNTY...

A THUNDERSTORM WITH A LIKELY TORNADO IN LAURENS COUNTY WAS MOVING
EAST-SOUTHEASTWARD. THIS STORM MAY MOVE INTO THE EXTREME NORTH PART
OF NEWBERRY COUNTY BETWEEN 700 PM AND 730 PM...AND INTO PARTS OF
FAIRFIELD COUNTY AFTER 730 PM. IF THIS STORM DOES NOT WEAKEN THEN A
TORNADO WARNING WILL BE NEEDED FOR PARTS OF NEWBERRY AND FAIRFIELD
COUNTIES.

A TORNADO WATCH IN EFFECT INCLUDES FAIRFIELD AND NEWBERRY COUNTIES.

REMEMBER...A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS
THE BEST PROTECTION FROM TORNADOES. GET UNDER SOMETHING STURDY.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The radar

The Robins AFB radar (KJGX), 124 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
May 5, 5:52 PM EST to 5:54 PM EST
Where
Columbia County, 2 mi W of Harlem
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.420, -82.355

SKYWARN spotter reported 3/4 inch hail just west of Harlem.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157665.